How to Treat Low Blood Sugar
Hypoglycemia (low blood sugar) is an emergency that must be treated immediately. Without treatment, a low blood sugar may progress to unconsciousness and convulsions.
The risk of low blood sugars can be reduced by:
- Providing extra snacks for extra activity Eating immediately after taking insulin if the blood sugar is less than 100 mg/dL (5.5 mmol/l)
- Eating an extra snack of carbohydrate and protein if the blood sugar is less than 120 mg/dL (6.7 mmol/l) at bedtime
- Replacing carbohydrates in the meal plan with things like regular pop, regular popsicles on sick days
- Using an insulin pump or basal insulin instead of a traditional bolus/basal insulin
Treatment should be given whenever the blood sugar drops below 70 mg/dl (3.9 mmol/l) or symptoms are present.
Symptoms and Treatment
|Grouchiness, shakiness,sweating, fast heart rate, pale skin, dizziness, yawning||Fast acting sugar: 15 grams of carbohydrate. If not better in 15 minutes, repeat treatment. If the next meal or snack is more than 30 minutes away, give an extra snack of carbohydrate and protein.|
|Confusion, poor coordination, inability to cooperate, slurred speech||Instant Glucose or Cake Gel: Insert tube between gum and cheek. Administer appropriate amount. If no response in 15 minutes, administer glucagon. If the next meal or snack is more than 30 minutes away, give an extra snack of carbohydrate and protein.|
|Unconsciousness, convulsions, seizure||Glucagon: Administer Glucagon as directed (see Mini-Dose Glucagon Rescue for Hypoglycemia.) Call paramedics. Phone diabetes doctor on call. Feed as soon as possible after awakening. Review expiration date and instructions in the Spring and Fall.|
Do you know how to use glucagon? Make sure you do.
Did You Know? Nasal glucagon has just been made available for people with diabetes.